Although your body responds best to hormones and should be treated with them, if possible, nonhormonal drugs can play a role in offering relief from midlife discomforts. If you cannot take hormones for the reasons outlined below, however, there are other means of treatment that can be considered. We want to offer a word of caution here. It is important that you and your doctor investigate any symptoms that you have to try to learn their specific causes. If you have symptoms that may be caused by psychological or sociocultural factors, perhaps they ought to be treated with an educational or a psychosocial therapeutic approach. In such a case, drugs would be an adjunct to other forms of therapy.
It is important as well that you receive treatment that is symptom-specific. Be careful with yourself. Don’t assume that all the symptoms that you have are related to menopause just because you are experiencing menopause. Guided by your own introspection, and by the results of clinical tests, work with your physician to decide what’s what!
Even though nonhormonal drugs are not primary sources of relief for menopausal discomforts, your doctor might advise you to take them in the following situations:
– If you cannot use HRT for medical reasons
– If you do not get relief from HRT
– If you do not want HRT, but do want symptom relief
– If you cannot tolerate HRT because of side effects, such as nausea or fluid retention
It can be difficult to select the right nonhormonal drug for the treatment of climacteric problems. Often the physician’s choice rests more on guesswork than on the proven effects of treatment, as there are not enough studies that document conclusively the therapeutic efficacy of nonhormonal drugs.
As editor of the medical publication Maturitas, Dr. Utian analyzed the articles published over an eight-year span and discovered that more than 90 percent were about the use of hormones compared to fewer than 10 percent about the efficacy of nonhormonal medications. Further, in nine out of ten of the articles on nonhormonal medications, physicians reported more side effects than benefits with these medications. Although very few nonhormonal medications currently available effectively combat climacteric syndrome problems such as hot flashes, some may work, and you should be aware of them.
There are seven kinds of nonhormonal medications. They include the following:
– Sedatives (for sleep)
– Tranquilizers (to induce calmness)
– Vitamin B6 (pyridoxine)
– Vitamin E
Sedatives may reduce the number of hot flashes you endure, but are less helpful in relieving irritability and emotional upset. Phenobarbital USP, alone or in combination with other drugs, seems to be effective and is available commercially as Bellergal tablets. However, sedatives are less effective than HRT in reducing menopause problems.
Tranquilizers comprise a large group of drugs that are often abused in the care of postmenopausal women when they are prescribed before HRT. When chosen as an appropriate treatment method, monitored, and used with educational and psychotherapeutic programs—only if the “agitated states” are not biologically caused—they are helpful for women with excessive anxiety, irritability, insomnia, and related agitated states. The most often prescribed tranquilizers are Valium, Librium, Ativan, Xanax, Buspar, and some of the phenothia-zines.
Antidepressants are prescribed for the same reasons as tranquilizers; however, they are used in cases of severe depression. Among the most commonly used are Elavil, Nardil, Parnate, Sinequan, and Tofranil.
Clonidine has received attention because of its helpfulness in combating hot flashes. At first, it was manufactured in low dose as an antimigraine drug; and later it was made in high dose as an antihypertensive drug. Then, doctors reported that it appeared to reduce perimenopausal flushing. Some studies support this observation; others do not, but there is reason to hope that further research will find a nonhormonal treatment for hot flashes.
Propranolol (Inderal) is another drug that was studied for its effect on hot flashes, but it has not been found effective.
Vitamin B6 is sometimes suggested, because there is some evidence that the loss of sex hormones may cause a deficiency in this vitamin. Symptoms of such deficiency may include depression, emotional instability, fatigue, disturbances in concentration, and loss of libido. These symptoms may respond to 50-200 milligrams of vitamin B6 taken daily. Do not take megadoses: The side effects may include altered tryptophan metabolism (tryptophan is the amino acid that maintains” normal nitrogen equilibrium in the body), which can be worse than the original problem.
Vitamin E, taken in megadoses, has gathered more than its share of claims for the relief of hot flashes. Many women claim relief, yet with careful comparative testing the vitamin did not pass the effectiveness test. As with other substances, anything taken in excess is risky business. I do not recommend megadoses of vitamin E, because liver problems may result.